Programmed cell death-1 protein (PD-1) antibody is an immune-checkpoint inhibitor that triggers anti-tumor response by enhancing immune response. Although PD-1 antibody has been reported effective in some malignant tumor, it can also induce significant immune-related adverse events (irAEs) such as autoimmune diabetes.
A 67-year-old male patient with non-small cell lung cancer (NSCLS) presented with polydipsia, polyuria, weakness, and weight loss after use of anti-programmed cell death-1 antibody therapy. Hyperglycemia, high serum ketone, low bicarbonate and high anion gap were compatible with the criteria of diabetic ketoacidosis (DKA).
Autoimmune diabetes and diabetic ketoacidosis (DKA). The presence of low serum titers of c-peptide, high blood glucose together with diabetic ketoacidosis (DKA) that occurs shortly after the use of pembrolizumab strongly supported the diagnosis of anti-PD-1 induced autoimmune diabetes.
The patient stopped using pembrolizumab while continuous subcutaneous insulin infusion (CSII) was started at the same time. The insulin infusion was switched to multiple daily injection (MDI) after he was discharged from hospital.
The patient is now a well-controlled insulin-dependent patient with palliative care of NSCLS.
Autoimmune diabetes induced by anti-programmed cell death-1 (PD-1)/programmed cell death 1 ligand 1 (PD-L1) therapy is a rare, but life threatening immune-related side effect. Physicians should closely monitor diabetes-related indexes of patients who have been undergoing the treatment of anti-PD-1/PD-L1 therapy.